My mother has stage 4 bile duct cancer. She is now off of chemo and has contacted hospice. The doctors seem to think she had a minor stroke. Signs include slurred speech and difficulty in balance. Is this common for cancer patients or something more. She is taking morphine for the pain, but they seem to think it isn't that. She didn't take any the last couple of days, yet the symptoms are still there. I know that every person is different when it comes to cancer, but what should we expect in the comming weeks as the chemo has stopped. Could she feasibly live for another few months in the amount of pain she's in?
Hi. It is possible for people with cancer to have strokes. The cancer itself may sometimes cause blood to increase in thickness or viscosity, leading to a predisposition to produce thrombi. Cancer can also metastasize and occlude blood vessels supplying the brain. Some chemotherapy drugs may also accelerate atherosclerosis and also predispose to occlusive stroke.
Before concluding that a cancer patient's slurred speech and difficulty in balance are the result of stroke, certain conditions have to be ruled out first. Metastatic lesions to the brain may also present with stroke-like symptoms. Blood electrolyte imbalances such as low serum sodium and magnesium may also lead to slurring of speech and inability to maintain balance.
Bile duct cancer is a very aggressive form of cancer, and patients who are at an advanced stage of this disease usually do not last for a year. Her having neurologic symptoms, for whatever reason, are not a good sign and may mean the start of a deteriorating course.
Thank you for that information. Alot of strange turnarounds the last couple of days. The doctors have decided not to do chemo anymore and let her live the rest of her life without. My question, that I can't seem to make sense of is this. How can she go from excrutiating pain, needing morphine and hardly getting out of bed...to no pain and able to do all the things she wants..within reason. Is this normal. She seems like the mom of old for the last 5 days or so
Hi. Without having actually examined your mom, it's hard to be sure why the excruciating pain she has been feeling suddenly disappeared. But I have seen such a thing happen to some of the cancer patients I've treated, so it's not that uncommon an occurrence. It could be that the pain is a side effect of the chemotherapy she has been taking, and withdrawing the drugs relieved the pain. It's also possible that the pain is a result of tumor compression or infiltration of her nerves, and shrinkage of these tumors as a result of treatment could have alleviated the pain. Since she's also taking morphine, it could be that the drug has accumulated enough in her body to finally begin having an effect on the pain. Anyway, all these are just plausible explanations. I don't know which one actually applies to your mom's case, since I haven't seen her.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.